Alert archive / Colorado / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 269, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 10, 2019, 5:40 PM MDT for Weld County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 10, 2019, 5:40 PM MDT (23:40 UTC)
- Expired
- Sep 10, 2019, 6:30 PM MDT
- In force
- 50 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 75 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 884 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:39 PM MDT, 3 hours 1 minute earlier.
Area forecast discussion, Sep 10, 2:39 PM MDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Denver/Boulder CO 239 PM MDT Tue Sep 10 2019 .SHORT TERM...(This evening through Wednesday) Issued at 126 PM MDT Tue Sep 10 2019 Current mosaic radars still showing the batch of showers and storms over the CO western slope approaching the Continental Divide at this time. Current IR and visible satellite indicating the stability out ahead of this as seen in the fair weather cumulus rolls, lee of the ranges. While still in an environment of weak mid and upper-level QG ascent this afternoon, this band of showers should provide the initiation for the showers and storms expected for NE Colorado for late this afternoon and evening. Latest surface fields from short range models still have favorable ML CAPES in the 1500-2500 J/kg range with the NAM12 forecast soundings indicating the minor stability cap under 500mb gradually eroding into the 21z Tue to 00z Wed timeframe while holding onto favorable vertical shear. With the center of the advancing trough over Nevada this afternoon, increasing jet level winds aloft should help get a few storms going, and they should persist out onto the far NE plains through late evening as the trend of GFS QG ascent maximizes around the 12z Wednesday timeframe. Storm coverage will be on the decrease into the overnight hours, however will leave isolated PoPs in overnight for the approaching trough environment, especially over the northern mountains and Cheyenne Ridge region. At this time, dont foresee any low level clouds drawing eastward across the plains overnight or towards dawn unless a massive outflow from a NE storm pushes something in late tonight. For Wednesday, the QG fields would indicate a race between the sharp mid and upper level downward forcing and best daytime heating in the afternoon. Believe at this time, the sharpest descent occurs later in the afternoon to early evening as this feature will hold off to the west of the CWA until after 00z-03z Thursday. Similar to today, favorable vertical shear will be present as southerly surface flow across the eastern plains will be present under strong southwest flow aloft. However, with the addition of a 85-100kt jet out over NW CO, this will all lend for good storm ventilation while harboring the possibility for large hail, gusty winds and an isolated spin-ups, especially east of a Greeley to Limon line where ML CAPES approach the 2500-3200 J/kg near the far NE counties and along the east Cheyenne Ridge. Storms should be moving fast enough that heavy rain won't be much of an issues as much as the likelihood for strong, gusty and potentially damaging winds associated with the storms. Question turns to snow level across the highest northern mountain locations as the coldest portion of the trough enters CO early Thursday about the time the atmos begins to dry out. No critical fire weather concern are seen at this time for Wednesday. .LONG TERM...(Wednesday night through Tuesday) Issued at 126 PM MDT Tue Sep 10 2019 Strong upper level disturbance and associated cold front will move across Colorado on Wednesday with better chance for showers and storms, especially over the northern mountains and plains. There will be weak to moderate QG ascent over northern sections, but the brunt of the energy will remain to our north across Wyoming and Montana. Best chance for storms will be over the mountains and across the far north and northeast plains, with closer proximity to the lift and north of the surface low. Could be some stronger/severe storms over the far northeast plains with ML CAPE values to 2000jkg into Wednesday evening and surface dewpoints into the lower 60s. Approaching jet streak will also aid in the development. Stronger subsident flow will sweep in behind the trof across for Wednesday night through Thursday morning. Expect gusty westerly winds to kick in Wednesday evening behind the front with gusts in the 40 to 50 mph. Cross sections showing moisture deepening in the mountains towards Thursday morning with modest orographic flow from the northwest. Could see lingering showers and perhaps even some snow showers above timberline as 700mb temperatures fall to around +3c Thursday morning. Cooler on Thursday with readings only in the 70s across lower elevations along with dry conditions. For Friday and continuing through the weekend expect a dry and warming period as the flow transitions from west to southwest. Readings will rebound back into the 80s and perhaps a few lower 90s across the plains this weekend. By early next week, the next strong trof will deepen into the Great Basin and begin to steer moisture back into Colorado from the southwest with better chances for showers again by the middle of next week. There are some long range model differences in handing of the low, with the European solution the slowest and the GFS/Canadian solutions faster. Expect a gradual cooling trend with an increase chance of showers through the week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 126 PM MDT Tue Sep 10 2019 Latest surface observations indicate a subtle convergence area developing along an area from metro Denver to near Fort Morgan. This will also likely be a focus for additional shower and thunderstorm development as a few weak showers have developed northwest of the Denver terminals. There will be good chance for outflow boundaries this afternoon and evening which would interrupt the current forecast for an east to southeasterly component to the winds through the evening. At this time, not expecting any widespread low level cloudiness across the eastern plains which would work westward up the Platte valley. At this time will plan on VFR conditions with the normal overnight drainage pattern. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Fredin LONG TERM...Entrekin AVIATION...Fredin
Hazardous weather outlook, Sep 10, 10:25 AM MDT, 7 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1025 AM MDT Tue Sep 10 2019 COZ030>051-111630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1025 AM MDT Tue Sep 10 2019 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Isolated showers and thunderstorms can be expected for later this afternoon and early evening across northeast Colorado. The main threat with the storms will be gusty outflow winds to 50 mph along the Front Range urban corridor with nickel sized hail, brief heavy rain and strong gusty winds associated with the storms over the northeast plains. A few storms may become severe, mainly east of I-25, with larger hail and damaging winds possible. Showers and storms will diminish by late evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday An upper level disturbance and accompanying cold front will move over northern Colorado Wednesday and Wednesday night, bringing a good chance of showers and thunderstorms to the mountains and then the plains. Cooler temperatures but dry conditions are expected for Thursday as the upper disturbance leaves the state. Summer makes a return over the weekend as an upper ridge builds over the state with warmer temperatures and continued dry conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Sep 10, 5:03 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Denver CO
503 PM MDT Tue Sep 10 2019
COZ039-102330-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
503 PM MDT Tue Sep 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOULDER COUNTY UNTIL 530
PM MDT...
At 502 PM MDT, Doppler radar was tracking a strong thunderstorm over
northeastern Boulder, or 24 miles northwest of Denver, moving
northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Boulder, Longmont and Niwot.
LAT...LON 4026 10505 4010 10506 3997 10526 4002 10531
4003 10531 4003 10530 4006 10530 4026 10516
TIME...MOT...LOC 2302Z 225DEG 26KT 4003 10525
KRIEDERMANThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 12:29 AM MDT | Special Weather Statement | BOU | Weld | 46 min |
| Sep 10, 2:23 AM MDT | Special Weather Statement | BOU | Morgan | 37 min |
| Sep 10, 2:40 AM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 35 min |
| Sep 10, 3:11 AM MDT | Severe Thunderstorm Warning | BOU | Logan | 34 min |
| Sep 10, 3:44 AM MDT | Severe Thunderstorm Warning | BOU | Logan | 31 min |
| Sep 10, 4:20 AM MDT | Severe Thunderstorm Warning | BOU | Logan | 25 min |
| Sep 10, 5:03 PM MDT | Special Weather Statement | BOU | Boulder | 27 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.